Colorado, 2010

Avalanche in Colorado, March 7, 2010

March 7, 2010 · NWS GJT · 1 event in 1 county or zone

A snowmobiler triggered an avalanche in the Flat Tops area of the White River National Forest.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A snowmobiler triggered an avalanche in the Flat Tops area of the White River National Forest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 7, 12:50 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 7, 12:50 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1250 PM MST SUN MAR 7 2010

.UPDATE...

ADDED WINTER WEATHER ADVISORY TO CO ZONES 9 AND 12 AND INCREASED
SNOWFALL AMOUNTS FOR THOSE AREAS BASED ON LATES MODEL QPF/SNOW
OUTPUT.

&&

.PREV DISCUSSION... /ISSUED 1230 PM MST SUN MAR 7 2010/

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...

NO CHANGES TO THE CURRENT WINTER HIGHLIGHTS.

THE CENTER OF A LARGE CLOSED UPPER LOW WILL COME ASHORE NEAR SAN
DIEGO THIS MORNING AND MOVE TO THE CA/AZ BORDER BY THIS
EVENING. INITIAL SHORTWAVE EJECTED A BIT FARTHER WEST THAN
ANTICIPATED LAST NIGHT...SO PRECIPITATION HAS GOTTEN OFF TO A SLOW
START IN SE UT/SW CO THIS MORNING. PRECIP SHIELD FORMED OVER WRN
AZ/WRN UT/SRN NV. INFRARED SATELLITE SHOWING LOWER CLOUDS MOVING N
ACROSS SRN AZ/SWRN NM FROM UNDERNEATH THE SRN JET WITH A SUBSEQUENT
JUMP IN SFC DEWPOINTS...SO LOOKS LIKE THE CLOSED LOW MAY BE TAPPING
SOME SUBTROPICAL MOISTURE. THIS REFLECTED MORE IN MODEL 700 MB
SPECIFIC HUMIDITY THAN PRECIP WATER THROUGH. AS THE LOW MOVES
INLAND...THIS MOISTURE WILL SPREAD INTO OUR AREA. INSTABILITY AND
SOME UPPER SUPPORT AS A 90 KT JET NOSES IN SHOULD STILL RESULT IN
WIDESPREAD SHOWERS TODAY...AIDED BY SOME LOW-LEVEL MOISTURE
CONVERGENCE ALONG A WEAK N-S ORIENTED BAROCLINIC ZONE. ISOLATED
THUNDERSTORMS POSSIBLE OVER THE FAR SOUTH.

PRECIP EXPECTED MAINLY IN THE CENTRAL AND SOUTH TONIGHT AS THE UPPER
LOW TRACKS ACROSS AZ INTO NM BY MIDDAY MONDAY. MOIST SOUTHERLY
UPSLOPE FLOW SHOULD FOCUS HEAVIEST SNOW ON THE ABAJO AND SWRN SAN
JUAN MTNS. SNOW LEVELS TRICKY AND COULD MEAN THE DIFFERENCE BETWEEN
RAIN/SNOW AND ALL SNOW FOR THE CORTEZ-DURANGO-PAGOSA AREAS. BOTH
NAM/GFS INDICATE THE POTENTIAL FOR AT LEAST ADVISORY LEVEL SNOW FOR
THIS AREA TONIGHT-MONDAY MORNING. WITH THE WARM-ISH NATURE OF THE
STORM AND BEST POTENTIAL FOR SNOW NOT UNTIL TONIGHT...WILL HOLD OFF
ON ANY HIGHLIGHTS FOR THE LOWER ELEVATIONS OF THE 4 CORNERS AND
LET THE DAY-SHIFT FURTHER ASSESS TEMPS AND TRENDS.

THE CLOSED LOW REMAINS PROGRESSIVE AND MOVES INTO THE SRN PLAINS
MONDAY NIGHT. PRECIP WILL DECREASE FROM WEST TO EAST MONDAY...WITH
TRANSIENT RIDGING BETWEEN IT AND THEN UPSTREAM STORM BRINGING A LULL
IN PRECIPITATION MONDAY NIGHT.

.LONG TERM...TUESDAY THROUGH SUNDAY

THE MIDRANGE MODELS AGREE WELL IN LIFTING THE CLOSED LOW OVER THE
SOUTHWESTERN U.S. TO CENTRAL KANSAS BY TUE MORNING. AT THAT TIME THE
NEXT CLOSED LOW IS PROJECTED TO DIG INTO SOUTHERN CA AND NV. THE GFS
IS ABOUT 12 HOURS FASTER THAN THE ECMWF IN MOVEING THIS LOW TO THE
SE. THE EC IS DEEPER AND A TOUCH FURTHER NORTH AS THE LOW TRACKS
ACROSS CENTRAL AZ AND NM TUE NIGHT. THE FORECAST AREA IS CAUGHT IN
THE COL FORMED BETWEEN PRESSURE SYSTEMS. THERE IS SOME MOISTURE...BUT
LITTLE DYNAMICS OR OROGRAPHIC FLOW...SO WILL KEEP THE POPS RELATIVELY
LOW AT THIS TIME.

WEDNESDAY THROUGH SATURDAY...THE NEXT TROUGH IS PROJECTED TO DIG INTO
THE EASTERN GREAT BASIN WED. HERE THE ECMWF HAS A DEEPER LOW AND
TAKES IT FURTHER SOUTH THAN DOES THE GFS. THE GFS IS WETTER AND
BRINGS MORE DYNAMICS OVER THE FORECAST AREA. SO...A GOOD BIT OF
UNCERTAINTY IN THE WED-THU TIME FRAME. FRIDAY AND SATURDAY SHOULD SEE
STRONG RIDGING...DRIER AND WARMER CONDITIONS.

&&

.AVIATION...

PRECIPITATION WILL SPREAD EAST AND NORTH FROM THE FOUR CORNERS AREA
AND EASTERN UTAH ACROSS ALL OF WESTERN CO TODAY. SNOW LEVELS WILL
REMAIN AROUND 6500 FEET. THE SOUTHERN MOUNTAINS WILL SEE AREAS OF
MVFR CIGS AND VSBY IN SNOWFALL WITH POCKETS OF IFR CONDITIONS THROUGH
THE DAY AND TONIGHT. THESE CONDITIONS WILL SPREAD ACROSS ALL THE
WESTERN CO AND EASTERN UT MOUNTAINS BY THIS EVENING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WARNING UNTIL NOON MST MONDAY FOR ZONE 019.
     WINTER WEATHER ADVISORY UNTIL NOON MST MONDAY FOR ZONES
       009-012-017-018.
UT...WINTER WEATHER ADVISORY UNTIL 6 AM MST MONDAY FOR ZONE 025.
     WINTER STORM WARNING UNTIL 6 AM MST MONDAY FOR ZONE 028.

&&

UPDATE.......NL
SHORT TERM...JAD
LONG TERM....CJC
AVIATION.....CJC
Hazardous weather outlook, Mar 7, 3:33 AM MST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
333 AM MST SUN MAR 7 2010

COZ001>014-017>023-UTZ022>025-027>029-081100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
333 AM MST SUN MAR 7 2010

...RAIN AND SNOW TO INCREASE ACROSS SOUTHWEST COLORADO AND
SOUTHEAST UTAH TODAY...

CORRECTED FOR TYPOGRAPHICAL ERROR IN THE FIRST PARAGRAPH

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING FOR SNOW WILL CONTINUE TODAY AND TONIGHT OVER
THE SAN JUAN MOUNTAINS IN SOUTHWEST COLORADO...AND THE LA SAL AND
ABAJO MOUNTAINS OF SOUTHEAST UTAH. WIDESPREAD SNOWFALL WILL CAUSE
HAZARDOUS TRAVELING CONDITIONS OVER THE PASSES IN THE AREA...
WITH RAIN AT LOWER ELEVATIONS.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON OVER SOUTHWEST
COLORADO AND SOUTHEAST UTAH.

RAIN AND SNOW WILL SPREAD ACROSS THE REST OF EASTERN UTAH AND WESTERN
COLORADO TODAY AND TONIGHT...WITH AMOUNTS DECREASING NORTH OF THE
INTERSTATE 70 CORRIDOR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW AND RAIN WILL CONTINUE THROUGH MONDAY. ANOTHER STORM IS EXPECTED
TUESDAY...FOLLOWED BY A THIRD STORM WEDNESDAY THROUGH THURSDAY. THESE
STORMS WILL CAUSE VALLEY RAIN AND MOUNTAIN SNOWFALL...CAUSING
HAZARDOUS TRAVEL CONDITIONS IN THE MOUNTAINS OF WESTERN COLORADO AND
EASTERN UTAH.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS.

CUOCO

In the hours before

Special weather statement, Mar 7, 9:00 AM MST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
900 AM MST SUN MAR 7 2010

COZ019>023-UTZ022-028-029-081601-
ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES-
FOUR CORNERS/UPPER DOLORES RIVER-LA SAL AND ABAJO MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN-
SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
900 AM MST SUN MAR 7 2010

...WARM PACIFIC STORM WILL BRING RAIN TO AREAS BELOW 7000 FEET
THROUGH THIS EVENING...

MODERATE OR HEAVY RAINFALL IN AREAS WITH SIGNIFICANT SNOWPACK ALONG
THE SOUTHERN FLANKS OF THE SAN JUAN AND ABAJO MOUNTAINS COULD PRODUCE
AREAS OF FLOODING TODAY AND TONIGHT.

A WARM PACIFIC STORM SYSTEM WILL MOVE FROM SOUTHERN CALIFORNIA INTO
CENTRAL ARIZONA BY EARLY MONDAY MORNING. A STREAM OF WARM...MOIST
SUBTROPICAL AIR FLOWING NORTHWARD AHEAD OF THE STORM WILL BRING
PERIODS OF MODERATE RAINFALL TO THE FOUR CORNERS REGION. ISOLATED
THUNDERSTORMS ARE POSSIBLE WHICH WILL GENERATE LOCALIZED HEAVY
RAINFALL.

IN ADDITION...ABOVE 7000 FEET SIGNIFICANT ACCUMULATIONS OF HEAVY WET
SNOW WILL FALL TODAY AND TONIGHT...DECREASING BY MIDDAY MONDAY. STORM
TOTAL SNOWFALL AMOUNTS OF 8 TO 16 INCHES ARE EXPECTED ON THE SOUTHERN
FACES OF THE SAN JUAN...LA SAL AND ABAJO MOUNTAINS. A WINTER STORM
WARNING IS IN EFFECT FOR THESE AREAS.

FOR THE LATEST INFORMATION ON THIS STORM...VISIT WEATHER.GOV/GJT.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Flattop Mountains

When
March 7, 2:00 PM MST to 2:02 PM MST
Where
Flattop Mountains forecast zone
Reported by
Department of Highways
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

One male snowmobiler was ascending a slope near Cliff Lake Overlook in the Flat Tops Wilderness Area when he triggered an avalanche. The rider fell off of his machine near the top of the slope, which triggered the slide. He and his machine were carried about 100 feet downhill, but he was able to ride the avalanche in a sitting position and was only partially buried. The victim did not sustain any serious injuries.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219870.